Florida, 2014

Funnel Cloud in Florida, December 24, 2014

December 24, 2014 · NWS JAX · 1 event in 1 county or zone

A pre-frontal squall line of severe storms raced east across the forecast area. Strong shear profiles favored rotating storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line of severe storms raced east across the forecast area. Strong shear profiles favored rotating storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 24, 2:20 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 24, 2:20 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EST WED DEC 24 2014

.NEAR TERM.../THROUGH THIS EVENING/...

EXPECT MAIN LINE OF CONVECTION TO REACH A LINE FROM KBQK TO KGNV BY
21Z...THEN CONTINUING TO MOVE SE. AT THIS POINT...BEST POTENTIAL FOR
STRONG TO SEVERE STORMS WILL BE OVER COASTAL NE FL COUNTIES...WHERE
THE AREA HAS HAD A CHANCE TO DESTABILIZE. HAVE NOT SEEN MUCH IN THE
WAY OF ROTATION WITH STORMS THUS FAR...AND EXPECT ANY SEVERE AT
THIS POINT TO BE ISOLATED...SO WATCH WAS ALLOWED TO EXPIRE.

&&

.SHORT TERM.../TONIGHT THROUGH FRIDAY/...

THE SURFACE COLD FRONT WILL PASS SOUTHEAST OF THE REGION BY 12Z WITH
HIGH PRESSURE BUILDING FROM THE WEST. A FEW SPOTTY SHOWERS MAY
DEVELOP ON THE FRONT ITSELF AS IT PASSES TONIGHT.

THE COLD CORE BEHIND THE FRONT WILL LARGELY STAY NORTH OF THE
REGION...BUT ENOUGH COOL AIR WILL FILTER IN ON NORTHERLY FLOW
ON THURSDAY FOR TEMPERATURES TO FALL BACK TO NEAR TO JUST BELOW
NORMAL READINGS THURSDAY INTO THURSDAY NIGHT.

THE HIGH WILL SHIFT TO THE EAST/NORTHEAST OF THE REGION THURSDAY
NIGHT INTO FRIDAY...WITH FLOW BECOMING MORE ONSHORE. THIS WILL LEAD
TO MODERATING TEMPERATURES. THE NAM IS HINTING AT A COASTAL TROUGH
FORMING FRIDAY AFTERNOON...WHICH MAY LEAD TO A FEW SHOWERS
SOUTHEAST...BUT AT THIS POINT WILL KEEP POPS BELOW MENTION.

&&

.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...

THE HIGH WILL SHIFT TO THE EAST FRIDAY NIGHT...WITH A WAVE OF LOW
PRESSURE DEVELOPING IN THE NORTHERN GULF AND MOVING NORTHEAST
TOWARD THE REGION. THIS WAVE WILL MOVE JUST NORTH OF THE REGION
THIS WEEKEND...LEAVING A WEAK SURFACE BOUNDARY REMAINING JUST NORTH
OF THE CWA. ANOTHER WAVE WILL RIDE NORTHEAST ALONG THIS BOUNDARY
TOWARD THE MIDDLE OF THE WEEK. WHILE EXPECT MUCH OF THE MOISTURE
TO BE NORTH OF THE REGION THIS WEEKEND...BUT CAN NOT RULE OUT A
FEW SHOWERS ACROSS THE REGION.

TEMPERATURES ARE EXPECTED TO TREND ABOVE NORMAL THIS PERIOD...
WITH READINGS RETURNING TO NEAR NORMAL LATE IN THE PERIOD.

&&

.MARINE...

A COLD FRONT WILL CROSS THE REGION TONIGHT. A SQUALL LINE IS
EXPECTED TO CROSS THE WATERS THIS EVENING...AHEAD OF THIS FRONT.
HIGH PRESSURE WILL BUILD BEHIND THE FRONT FOR THURSDAY INTO FRIDAY.
A WAVE OF LOW PRESSURE WILL MOVE FROM THE GULF TO THE NORTH OF
AREA WATERS OVER THE WEEKEND.

RIP CURRENTS: MODERATE RISK TODAY...LOW TOMORROW.

&&

.AVIATION...LINE OF SHRA/TSRA EXPECTED TO MOVE ACROSS THE AREA
21Z-00Z PERIOD...POTENTIALLY ASSOCIATED WITH GUSTY WINDS ALONG
WITH LOWER CIGS.  IMPROVING CONDITIONS TONIGHT WITH PASSAGE OF
COLD FRONT AS WINDS SHIFT TO W...THEN NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  48  63  38  66 /  50  10   0   0
SSI  52  61  45  65 /  70  10   0   0
JAX  54  64  41  69 /  80  10   0   0
SGJ  55  61  48  67 /  80  10   0  10
GNV  55  65  43  70 /  80  10   0   0
OCF  54  67  48  72 /  80  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 11 AM EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

STRUBLE/WOLF
Hazardous weather outlook, Dec 24, 2:15 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EST WED DEC 24 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-251200-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
215 PM EST WED DEC 24 2014

...SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH EARLY
EVENING. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS
AND HEAVY DOWNPOURS.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE OFFSHORE WATERS
THROUGH THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

AREA RIVERS WILL RISE NEAR ACTION STAGE THROUGH THE END OF THE WEEK.

ONSHORE FLOW WILL ELEVATE THE RIP CURRENT RISK THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Dec 24, 2:49 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EST WED DEC 24 2014

FLZ023>025-030-GAZ164-242030-
BAKER-CHARLTON-DUVAL-NASSAU-UNION-
249 PM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON...
BAKER...UNION...DUVAL AND NASSAU COUNTIES FOR STRONG WINDS VALID
UNTIL 330 PM EST...

AT 249 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES EAST OF SANDERSON...MOVING NORTHEAST
AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SANDERSON...GLEN SAINT MARY...MACCLENNY...MAXVILLE...BALDWIN...
WHITEHOUSE AIR FIELD...ST. GEORGE...BRYCEVILLE...NORMANDY AND CISCO
GARDENS THROUGH 330 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3019 8203 3019 8205 3018 8205 3008 8232
      3056 8225 3070 8172 3037 8154
TIME...MOT...LOC 1949Z 239DEG 37KT 3027 8220

PETERSON
Special weather statement, Dec 24, 3:09 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EST WED DEC 24 2014

FLZ031-032-036-037-040-242100-
ALACHUA-BRADFORD-CLAY-MARION-PUTNAM-
309 PM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...
BRADFORD...ALACHUA...PUTNAM AND MARION COUNTIES FOR STRONG WINDS
VALID UNTIL 400 PM EST...

AT 309 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF ROCHELLE...MOVING
NORTHEAST AT 40 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND MCINTOSH...ROCHELLE...NEWNANS LAKE...MICANOPY...
LOCHLOOSA...GROVE PARK...GAINESVILLE AIRPORT...CROSS CREEK...WALDO
AND ORANGE HEIGHTS THROUGH 400 PM EST. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2998 8186 2944 8154 2935 8237 2985 8227
TIME...MOT...LOC 2009Z 242DEG 35KT 2964 8221

PETERSON
Local storm report, Dec 24, 3:10 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     GAINESVILLE             29.67N 82.34W
12/24/2014  M46 MPH          ALACHUA            FL   ASOS

&&

AWALKER
Special weather statement, Dec 24, 3:17 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
317 PM EST WED DEC 24 2014

FLZ025-032-033-242100-
CLAY-DUVAL-ST. JOHNS-
317 PM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...ST.
JOHNS AND DUVAL COUNTIES FOR STRONG WINDS VALID UNTIL 400 PM EST...

AT 317 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF GREEN COVE SPRINGS...
MOVING NORTHEAST AT 30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND PENNEY FARMS...MIDDLEBURG...ASBURY LAKE...
PICOLATA...LAKESIDE...GREEN COVE SPRINGS...DOCTORS INLET...FLEMING
ISLAND...SWITZERLAND AND ORANGE PARK THROUGH 400 PM EST. GUSTY WINDS
OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 2984 8165 2984 8181 2981 8185 3018 8204
      3043 8141 3040 8139 3023 8137 3000 8131
TIME...MOT...LOC 2017Z 233DEG 28KT 2989 8173

NELSON
Special weather statement, Dec 24, 3:24 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 PM EST WED DEC 24 2014

FLZ024-025-GAZ154-166-242100-
COASTAL CAMDEN-COASTAL GLYNN-DUVAL-NASSAU-
324 PM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN...
GLYNN...DUVAL AND NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 400 PM
EST...

AT 324 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
JEKYLL ISLAND TO 3 MILES WEST OF FERNANDINA BEACH TO 10 MILES
NORTHWEST OF FORT CAROLINE...MOVING NORTHEAST AT 40 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND YULEE...ST. MARYS...KINGS
BAY BASE...HARRIETTS BLUFF...DOVER BLUFF...JEKYLL ISLAND...HIGH
POINT...DUNGENESS...CUMBERLAND ISLAND AND ST. SIMONS THROUGH 400 PM
EST. GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3120 8126 3120 8132 3116 8135 3113 8134
      3111 8139 3100 8140 3101 8145 3098 8147
      3098 8140 3090 8140 3077 8145 3070 8142
      3051 8144 3049 8141 3041 8140 3036 8154
      3065 8169 3130 8140 3129 8128 3127 8125
TIME...MOT...LOC 2024Z 240DEG 36KT 3110 8140 3067 8148
          3046 8163

NELSON
Special weather statement, Dec 24, 3:33 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EST WED DEC 24 2014

FLZ033-038-242115-
FLAGLER-ST. JOHNS-
333 PM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS AND
FLAGLER COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 415
PM EST...

AT 333 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF SPUDS...MOVING NORTHEAST
AT 40 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SPUDS...HASTINGS...ELKTON...MARINELAND...DUPONT CENTER...CRESCENT
BEACH...BAKERSVILLE...SAINT AUGUSTINE SHORE...SAINT AUGUSTINE SOUTH
AND BUTLER BEACH THROUGH 415 PM EST. GUSTY WINDS OF 40 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 2941 8115 2927 8114 2926 8117 2926 8142
      2939 8143 2940 8148 2945 8149 2951 8152
      2975 8152 2987 8160 3002 8132 2988 8126
      2973 8123 2944 8110 2942 8110
TIME...MOT...LOC 2033Z 226DEG 35KT 2975 8138

NELSON

The radar

The Jacksonville radar (KJAX), 48 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Johns

When
December 24, 3:46 PM EST
Where
St. Johns County, 3.01 mi NNE of Durbin
Reported by
Trained Spotter
Coordinates
30.120, -81.430

A funnel cloud was reported in the Sawgrass area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551258.